Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 61, NWS Gaylord, MI

September 7, 2005Leelanau County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 7, 2005, 9:24 AM EDT for Leelanau County, Michigan. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2005, 9:24 AM EDT (13:24 UTC)
Expired
Sep 7, 2005, 10:00 AM EDT
In force
36 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Leelanau County, MI

The radar

The NCL Michigan radar (KAPX), 73 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 1.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 071324
SVRAPX
MIC089-071400-
/O.NEW.KAPX.SV.W.0061.050907T1324Z-050907T1400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
924 AM EDT WED SEP 7 2005

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEELANAU COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 1000 AM EDT

* AT 921 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES
  NORTHWEST OF NORTHPORT...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTHPORT AROUND 940 AM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4514 8557 4515 8557 4516 8559 4513 8562
      4506 8557 4509 8568 4518 8564 4518 8559
      4522 8554 4517 8554

$$
3 follow-up statements
000 
WWUS34 KAPX 071337
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
937 AM EDT WED SEP 7 2005

MIC089-071400-
/O.CON.KAPX.SV.W.0061.000000T0000Z-050907T1400Z/
LEELANAU MI-
937 AM EDT WED SEP 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 AM EDT FOR
LEELANAU COUNTY...

AT 931 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR NORTHPORT...MOVING EAST AT 30 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4514 8557 4515 8557 4516 8559 4513 8562
      4506 8557 4509 8568 4518 8564 4518 8559
      4522 8554 4517 8554

$$
000 
WWUS34 KAPX 071353
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
953 AM EDT WED SEP 7 2005

MIC089-071400-
/O.CON.KAPX.SV.W.0061.000000T0000Z-050907T1400Z/
LEELANAU MI-
953 AM EDT WED SEP 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 AM EDT FOR
LEELANAU COUNTY...

AT 947 AM EDT...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING PENNY 
SIZE HAIL. THIS STORM WAS LOCATED NEAR NORTHPORT...MOVING EAST AT 30 
MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY
FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4514 8557 4515 8557 4516 8559 4513 8562
      4506 8557 4509 8568 4518 8564 4518 8559
      4522 8554 4517 8554

$$
000 
WWUS34 KAPX 071400
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1001 AM EDT WED SEP 7 2005

MIC089-071411-
/O.EXP.KAPX.SV.W.0061.000000T0000Z-050907T1400Z/
LEELANAU MI-
1001 AM EDT WED SEP 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR LEELANAU COUNTY HAS EXPIRED...

AT 1001 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM HAS WEAKENED
AND EXITED THE AREA. THE WARNING HAS THEREFORE BEEN ALLOWED TO
EXPIRE.

ADDITIONAL STRONG STORMS ARE MOVING THROUGH THE AREA. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR ANY ADDITIONAL WARNINGS.

LAT...LON 4514 8557 4515 8557 4516 8559 4513 8562
      4506 8557 4509 8568 4518 8564 4518 8559
      4522 8554 4517 8554

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 7:16 AM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 7, 7:16 AM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
716 AM EDT WED SEP 7 2005

.UPDATE...IT TOOK FOREVER...BUT A BROKEN LINE OF DEEP CONVECTION HAS
DEVELOPED UPSTREAM...ALONG AND JUST BEHIND THE COLD FRONT. LEADING
ELEMENTS ARE BETWEEN ESCANABA AND THE DOOR PENINSULA...WITH THE LINE
EXTENDING WSW FROM THERE TO THE TWIN CITIES. WILL ADD SCT SHRA/TSRA
TO THE MORNING FORECAST FOR MUCH OF NORTHERN LOWER...HOLDING OFF IN
THE FAR SE UNTIL AFTERNOON.

JZ

&&

.PREV DISCUSSION ISSUED 357 AM WED SEP 7...

ON THE CURRENT SURFACE MAP...WEAK COLD FRONT EXTENDS ACROSS THE
WESTERN UPPER PENINSULA INTO EAST CENTRAL WISCONSIN. 1028 MB HIGH
PRESSURE IS CENTERED ACROSS EASTERN MONTANA. SATELLITE LOOP AND
SURFACE OBSERVATIONS INDICATE AREA OF MID CLOUDS POISED TO MOVE OUT
OF THE SOUTHEAST FORECAST AREA WITH ONLY SCATTERED CLOUDS ELSEWHERE.
CLOUDS ARE STARTING TO INCREASE ACROSS WISCONSIN. APX RADAR IS QUIET
AT THE MOMENT WITH RETURNS INCREASING ACROSS THE SOUTHERN TWO-THIRDS
OF MINNESOTA (BUT NO SURFACE OBSERVATIONS INDICATING ANY RAIN YET).
THE MAIN SHORT TERM CONCERN DEFINITELY REVOLVES AROUND POPS TODAY.

THE WEAK COLD FRONT WILL TRUDGE ACROSS THE FORECAST AREA THIS
MORNING AND AFTERNOON LIKELY CLEARING SOUTHEAST ZONES LATE IN THE
DAY. THERE IS NOT ANY PRECIPITATION TO SPEAK OFF OUT AHEAD OF OR
WITH THE FRONT SO FAR. THIS IS NOT A SURPRISE SINCE MODELS INDICATE
THAT THERE IS LITTLE SURFACE CONVERGENCE OR UPPER LEVEL DIVERGENCE.
HOWEVER...MODELS DO CONTINUE TO DEVELOP AN AREA OF PRECIPITATION
WHICH IS SHOWN TO MOVE ACROSS NORTHERN LOWER TODAY. THIS SCENARIO IS
STILL POSSIBLE AS MODELS HAVE WEAK DEFORMATION AND Q-VECTOR FORCING
ALONG WITH SOME THETA-E RIDGING. IN ADDITION...LIMITED CLOUD COVER
TO START THE DAY WILL LEAD TO DECENT INSTABILITY (700-500 MB LAPSE
RATES 6-6.5 C/KM AND 1000-1500 J/KG OF CAPE) SO A FEW SHOWERS/STORMS
COULD DEVELOP. SO HAVE LEFT IN CHANCE POPS ACROSS ALL OF NORTHERN
LOWER FOR THIS AFTERNOON. SEVERE STORMS ARE NOT ANTICIPATED WITH
FAIRLY WEAK MID AND LOW LEVEL WIND FIELDS (LESS THAN 30 KNOTS FROM
500 MB TO THE SURFACE) AND FAIRLY HIGH FREEZING LEVELS (AROUND 13K
FEET). MEANWHILE ACROSS EASTERN UPPER...EARLY FRONTAL PASSAGE (BY
MID MORNING) AND DRY AIR ADVECTION THIS AFTERNOON SHOULD INHIBIT
ACTIVITY. HIGHS ARE EXPECTED TO RANGE FROM THE MIDDLE 70S NORTH TO
THE LOWER 80S SOUTHEAST.

SULLIVAN

LATER PERIODS...REASONABLY FAST WNW FLOW ALOFT WILL CONTINUE ACROSS
SOUTHERN CANADA AND THE NORTHERN TIER. FLOW WILL BEGIN TO AMPLIFY ON
FRIDAY...AS ENERGY DIGGING INTO THE PAC NW PROMPTS DOWNSTREAM
RIDGING IN THE CENTRAL US. AT THE SURFACE...TODAYS COLD FRONT WILL
EVENTUALLY SETTLE JUST SOUTH OF LOWER MI...AS HIGH PRESSURE MOVES
OVER THE NORTHERN LAKES. RIDGING WILL SLIP EAST THU NIGHT...WITH
RETURN FLOW STRONGEST TO THE WEST AND SOUTH...AND PERHAPS A WAVE
DEVELOPING ON THE FRONT IN CENTRAL/NORTHERN IL. PRECIP CHANCE EARLY
TONIGHT WITH DEPARTING BAROCLINIC ZONE...AND THEN AGAIN THU NIGHT/
FRIDAY WITH INCREASING WARM/MOIST ADVECTION JUST UPSTREAM... ARE THE
MAIN CONCERNS.

MODELS...NAM IS SLOWER AND MORE AMPLIFIED WITH A SHORTWAVE DROPPING
INTO THE SOUTHERN LAKES LATE THU NIGHT/EARLY FRIDAY. THE SLOWER PART
MAKES SENSE...AS THE WAVE IS A LITTLE SOUTH OF THE FASTEST FLOW
ALOFT. NAM MIGHT BE A BIT OVERAMPLIFIED...DUE TO BRINGING A POTENT
MCS ALONG FOR THE RIDE.

TONIGHT...THOUGH FRONT WILL BE CLEAR THE FORECAST AREA...PUSH OF
COOLER/DRIER AIR IS INITIALLY UNIMPRESSIVE. MODELS HAVE BEEN
CONSISTENT IN PORTRAYING ELEVATED INSTABILITY (500-750J/KG)
LINGERING IN THE SOUTHERN ZONES EARLY IN THE EVENING. ANYTHING THAT
FIRES LATE IN THE AFTERNOON WOULD LINGER INTO EARLY EVENING...EVEN
AS 1000- 850MB CONVERGENCE FADES AWAY BETWEEN 21Z AND 00Z. AS
EARLIER SHIFTS MENTIONED...SOUTHERN ZONES COULD ALSO BENEFIT FROM
BEING ON THE SOUTHERN FRINGE OF 850-700MB FRONTOGENETIC BAND OVER
NORTHERN WI/UPPER MI. WILL MAINTAIN A CHANCE OF SHRA/TSRA EARLY IN
THE EVENING (BEFORE 9PM). AFTER THAT...SURFACE RIDGING AND DEEP
DRYING BECOME STRONGLY ESTABLISHED...WITH PWATS AROUND A HALF-INCH
OVERNIGHT. MAINLY CLEAR SKIES ANTICIPATED...WITH EXCEPTIONS OF SOME
DEBRIS MID CLOUDS IN THE FAR SOUTH...AND SOME STRATOCU IN EASTERN
UPPER MI AS A WEAK SURFACE TROF APPROACHES FROM THE NW LATE. TEMPS
WILL COOL OFF RAPIDLY WITH GOOD RADIATIONAL COOLING CONDITIONS...
WITH THE SHORELINES 50-55 AND SOME INTERIOR LOCALES DOWN WELL INTO
THE 40S.

THURSDAY...FORECAST CONCERNS MINIMAL WITH HIGH PRESSURE AND A DRY
AIRMASS OVERHEAD. RETURN FLOW WILL INCREASE INTO THE UPPER MS VALLEY
DURING THE DAY...AND SOME WARM ADVECTION DEBRIS MID/CLOUDS COULD
REACH THE WESTERN ZONES IN THE AFTERNOON. MODEL SOUNDINGS SUPPORT
ONLY A FEW TO PERHAPS SCT CUMULUS...DUE TO A DRY BOUNDARY LAYER
(SURFACE DEW POINTS IN THE UPPER 40S/NEAR 50). MAX TEMPS WILL BE IN
THE 70S...GIVEN ABUNDANT SUN EXPECTED THE WARMER NAM TEMPS APPEAR
REASONABLE.

THURSDAY NIGHT/FRIDAY...NAM/GFS BOTH FAVOR MCS DEVELOPMENT IN WI
LATE THURSDAY...NORTH OF STATIONARY FRONT AND IN REGION OF BEST
SOUTHERLY FLOW (850MB WINDS 20-25KT). AS MENTIONED ABOVE GFS IS
FASTER (AND PROBABLY IN ERROR)...AND IS ALSO INCLINED TO BRING
PRECIP DUE EAST ACROSS MUCH OF LOWER MI DURING THE NIGHT. INSTEAD...
A ESE TO SE PROPAGATION SHOULD BE FAVORED (PER THE NAM)...GIVEN BEST
INFLOW WILL BE INTO THE SW FLANK...AND ANTECEDENT AIRMASS ON THE NE
FLANK IS DRY AND STABLE. THUS...THOUGH NAM IS LIKELY OVERDOING THE
WAVE ALONG THE BOUNDARY...FOCUS SHOULD BE CLEARLY BE NEARER THE
FRONT TO OUR SOUTH. WILL THUS MAINTAIN A DRY FORECAST FOR THU NIGHT/
EARLY FRIDAY. WE NEVER GET IN ON THE RETURN FLOW ON FRIDAY...EVEN AS
HIGH PRESSURE MOVES INTO UPSTATE NY RIDGING WILL EXTEND WEST INTO
NORTHERN MI...KEEPING OUR 1000-850MB FLOW EASTERLY WITH WEAK COOL
ADVECTION. COMBINED WITH RAPIDLY BUILDING HEIGHTS ALOFT...AND MODEL
SOUNDINGS ARE STABLE FRIDAY AFTERNOON. THUS DRY FORECAST SHOULD HOLD
FRIDAY...WITH MAX TEMPS NEAR OR A BIT COOLER THAN THURSDAY (MOST
NOTABLY COOLER IN NE LOWER MI WITH ONSHORE FLOW).

NO CHANGES TO LATER PERIODS.

ZOLTOWSKI

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 7, 9:05 AM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
905 AM EDT WED SEP 7 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-081000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
905 AM EDT WED SEP 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ACROSS NORTHERN LOWER
MICHIGAN...LINGERING INTO EARLY EVENING SOUTH OF M-72. ISOLATED
THUNDERSTORMS MAY PRODUCE HAIL TO ONE INCH IN DIAMETER...ESPECIALLY
ALONG AND SOUTH OF M-32 BETWEEN 10 AM AND 8 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN UPPER MICHIGAN SUNDAY
NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER
SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JZ/SPR

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:36 AM EDTSpecial Marine WarningAPX84 min
Sep 7, 9:12 AM EDTSpecial Marine WarningAPX63 min
Sep 7, 11:47 AM EDTSevere Thunderstorm WarningAPXBenzie, Grand Traverse, Leelanau58 min
Sep 7, 12:36 PM EDTSevere Thunderstorm WarningAPXBenzie24 min
Sep 7, 2:08 PM EDTSevere Thunderstorm WarningAPXManistee31 min
Sep 7, 2:14 PM EDTSpecial Marine WarningAPX91 min
Sep 7, 2:21 PM EDTSevere Thunderstorm WarningAPXAlcona28 min
Sep 7, 3:01 PM EDTSevere Thunderstorm WarningAPXManistee44 min
Sep 7, 3:39 PM EDTSpecial Marine WarningAPX96 min
Sep 7, 3:44 PM EDTSevere Thunderstorm WarningAPXAlcona45 min
Sep 7, 6:00 PM EDTFlash Flood WarningAPXBenzie3 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.